Primary adrenal insufficiency: Elusive and potentially life-threatening

A 20-year-old man with polyendocrine deficiency syndrome

An immigrant with active tuberculosis

A 65-year-old woman admitted to the intensive care unit with hypo­tension and an altered level of consciousness after a flulike episode

What do these patients have in common? They have adrenal insufficiency or are at risk for it.

Adrenal insufficiency (hypocortisolism) is an endo­crine deficiency caused by reduced cortisol production. A glucocorticoid produced by the adrenal glands, cortisol helps the body respond to stress.

Cortisol secretion is regulated mainly by the hypothalamus and pituitary gland. Corticotropin-releasing hormone from the hypothalamus cues the pituitary to release adrenocorticotropic hormone (ACTH). Secretion of ACTH stimulates the adrenals to produce cortisol. When an appropriate cortisol level occurs, the pituitary reduces ACTH secretion and cortisol production drops.


But in adrenal insufficiency, the adrenal glands are unable to release adequate amounts of cortisol, aldosterone, or both to meet physiologic needs—despite appropriate ACTH release from the pituitary. This inability affects many body functions. (See Functions of cortisol and aldosterone by clicking on the PDF icon above.)

Types of adrenal insufficiency

Adrenal insufficiency can be primary or secondary. (See What causes secondary adrenal insufficiency? by clicking on the pdf icon above)

Primary insufficiency, a rare condition affecting approximately 1 in 100,000 Americans, usually results from an autoimmune condition that causes gradual destruction of the adrenal cortex, which in turn leads to deficits of
cortisol and aldosterone. Autoimmune-related adrenal insufficiency occurs in two forms. In idiopathic insufficiency, only the adrenal gland is affected. In polyendocrine deficiency syndrome (PDS), other glands are affected as well. PDS, which is inherited, occurs in two types. Type 1 affects children; type 2 (Schmidt’s syndrome) affects young adults.

Less common causes of primary adrenal insufficiency are:

  • adrenal gland destruction brought on by tuberculosis
  • chronic fungal infection
  • cancer
  • amyloidosis
  • adrenal exhaustion secondary to severe chronic illnesses
  • surgical removal of the adrenal glands.

Signs and symptoms

Primary adrenal insufficiency causes gradual and subtle changes, such as weight loss, fatigue, weakness, an­orexia, nausea and vomiting, hypo­glycemia, and increased skin and mucous membrane pigmentation. Concomitant mineralocorticoid deficiency also occurs.

In some cases, acute adrenal insufficiency may trigger an emergency with wide-ranging manifestations—which in some cases is the first sign of adrenal insufficiency. In times of stress or infection or after an accident, patients with chronic adrenal insufficiency may develop an adrenal (addisonian) crisis. They may experience sudden penetrating pain in the lower back, abdomen,
or legs; severe vomiting and diarrhea; and signs and symptoms of dehydration, such as low blood pressure and an altered level of consciousness. Sometimes hypotension doesn’t respond to fluids and vasopressors. Adrenal crisis also is linked to such drugs as ketoconazole, phen­y­toin, rifampin, and mitotane.

Acute adrenal insufficiency can be fatal. Bilateral massive adrenal hemorrhage can result from severe physiologic stress. Coagulopathies and thromboembolic disorders also may arise, along with infections, including streptococcal pneumonia and those caused by Haemophilus influenzae, Staphylococcus aureus, and fungi.

Diagnosis

In early stages, adrenal insufficiency is diagnosed from signs and symptoms, although definitive diagnosis requires laboratory testing. (See Diagnostic tests for adrenal insufficiency by clicking on the pdf icon above). Initial testing measures the patient’s cortisol levels and attempts to identify the cause of the condition.

Treatment

In emergencies, such as acute adrenal insufficiency, the patient requires immediate infusion of normal saline solution with dextrose, along with high doses of glucocorticoid hormones—even before laboratory results for cortisol, electrolytes, renin, glucose, ACTH, and aldosterone are known. The physician also may order hydrocortisone 100 mg I.V. every 8 hours or 50 mg I.V. every 6 hours, or a continuous I.V. infusion at 10 mg/hour. If the cause of the crisis is unknown, dexamethasone may be given instead of hydrocortisone. Vaso­pressors may be needed to maintain blood pressure. Once the patient is stabilized, the steroid dosage is tapered to a maintenance level over the next few days.

When adrenal insufficiency isn’t acute, treatment involves replacement of deficient hormones. Cortisol is replaced with oral hydrocortisone taken once or twice daily; aldosterone can be replaced with oral doses of fludrocortisone acetate (Florinef) taken once daily. Patients on aldosterone replacement therapy also need to increase their salt intake.

Patient education

Teach patients with adrenal insufficiency and their families about the condition—especially the early warning signs of hormone deficiency. They should be able to identify these and know what to do if adrenal crisis occurs. Stress the importance of administering an intramuscular injection of hydrocortisone sodium succinate (usually into the thigh) if:

  • the patient suffers a major injury with fracture, blood loss, or shock
  • the patient experiences nausea and vomiting and can’t take oral drugs
  • signs or symptoms of adrenal crisis occur
  • the patient is unconscious.

Stress the importance of giving the injection if there’s any reason to believe the patient might need it. (Receiving an extra dose carries little to no risk, whereas a low glucocorticoid level carries significant risk.) Emphasize that the patient needs medical care immediately after the injection. Provide instructions on proper syringe disposal.

Also cover the following points:

  • Advise patients to carry an emergency medical information card that lists the names and dosages of daily medications and the names and phone numbers of physicians and family member(s) to call in case of an emergency.
  • Instruct patients to keep a syringe and a vial of a glucocorticoid with them to use in case of adrenal crisis.
  • Teach patients to carry sugar-containing snacks if they anticipate prolonged or strenuous physical activity, because hypoglycemia can trigger an adrenal crisis.
  • Make sure they know how to adjust their medication in times of stress or illness.
  • Instruct them to inform all healthcare providers of their adrenal insufficiency before medical procedures or surgery and if nausea, vomiting, or diarrhea occurs.
  • Advise patients to avoid overheating and overexertion, which can precipitate an adrenal crisis.
  • Caution patients not to use salt substitutes. Many salt substitutes are high in potassium, which may cause a fatal increase in the serum potassium level.
  • Tell patients that long-term glucocorticoid use (more than 2 weeks) puts them at risk for adrenal insufficiency. To prevent an adrenal crisis, instruct them not to stop taking the drug abruptly, but to taper it under a healthcare professional’s supervision.

Selected references

Marik PE. Critical illness–related corticosteroid insufficiency. Chest. 2009;135(1):181-193.

Williams GH, Dluhy RG. Disorders of the adrenal cortex. In: Chief ASF, Kasper DL, Longo DL, et al, eds. Harrison’s Principles of Internal Medicine. Vol 2. 17th ed. New York, NY: McGraw Hill Medical; 2008:247-269.

Wilson TA, Speiser PW. Adrenal insufficiency. eMedicine. http://emedicine.medscape.com/article/919077-overview. Updated February 18, 2009. Accessed February 9, 2010.

Visit www.AmericanNurseToday.com/archives.aspx for a complete list of selected references.

Patti Radovich is Manager of Nursing Research at Loma Linda University Medical Center in Loma Linda, California.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Shares